Alert archive / Missouri / Flood Watches in 2020

Flood Watch 3, NWS St. Louis, MO

October 28, 20205 counties in Missouri; Randolph County, Illinois

NWS St. Louis, MO issued this flood watch at Oct 28, 2020, 3:01 PM CDT for 5 counties in Missouri; Randolph County, Illinois. It took effect at Oct 28, 2020, 7:00 PM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2020, 3:01 PM CDT (20:01 UTC)
In effect from
Oct 28, 2020, 7:00 PM CDT
Expired
Oct 29, 2020, 10:20 AM CDT
In force
15 hr
Issued by
NWS St. Louis, MO
Flood severity
None

Counties Randolph County, IL, Iron County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 115 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.0 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
391 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

286 
WGUS63 KLSX 282001
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service St Louis MO
301 PM CDT Wed Oct 28 2020

ILZ079-MOZ074-075-084-085-099-290415-
/O.NEW.KLSX.FA.A.0003.201029T0000Z-201030T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph IL-Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison
MO-Reynolds MO-
Including the cities of Farmington, Chester, and Sparta
301 PM CDT Wed Oct 28 2020

...FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH THURSDAY 
EVENING...

The National Weather Service in St Louis has issued a

* Flood Watch for portions of southwest Illinois and southeast 
  Missouri, including the following areas, in southwest Illinois, 
  Randolph IL. In southeast Missouri, Iron MO, Madison MO, Reynolds 
  MO, Saint Francois MO and Sainte Genevieve MO.

* From 7 PM CDT this evening through Thursday evening.

* Widespread rain, heavy at times, with a isolated thunderstorms is 
  expected.   Total rainfall by late Thursday over the watch area 
  will be between 2 to 3 inches with locally higher amounts.

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately flooding on smaller creeks 
  and streams. Significant rises on larger streams and rivers 
  will also be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

Britt
3 follow-up statements
952 
WGUS63 KLSX 290434
FFALSX

Flood Watch
National Weather Service St Louis MO
1134 PM CDT Wed Oct 28 2020

ILZ079-MOZ074-075-084-085-099-291245-
/O.CON.KLSX.FA.A.0003.000000T0000Z-201030T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph IL-Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison
MO-Reynolds MO-
Including the cities of Farmington, Chester, and Sparta
1134 PM CDT Wed Oct 28 2020

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

The Flood Watch continues for

* Portions of southwest Illinois and southeast Missouri, including 
  the following areas, in southwest Illinois, Randolph IL. In 
  southeast Missouri, Iron MO, Madison MO, Reynolds MO, Saint 
  Francois MO and Sainte Genevieve MO.

* Through Thursday evening.

* Widespread rain, heavy at times, is expected.   Total rainfall by 
  late Thursday over the watch area will be between 2 to 3 inches 
  with locally higher amounts.

* Heavy rainfall will result in flooding of low lying or poor 
  drainage areas...and ultimately flooding on smaller creeks 
  and streams. Significant rises on larger streams and rivers 
  will also be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

BRC
821 
WGUS63 KLSX 290942
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service St Louis MO
442 AM CDT Thu Oct 29 2020

ILZ079-MOZ074-075-084-085-099-291800-
/O.EXT.KLSX.FA.A.0003.000000T0000Z-201029T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph IL-Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison
MO-Reynolds MO-
Including the cities of Farmington, Chester, and Sparta
442 AM CDT Thu Oct 29 2020

...FLOOD WATCH NOW IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

The Flood Watch is now in effect for

* Portions of southwest Illinois and southeast Missouri, including 
  the following areas, in southwest Illinois, Randolph IL. In 
  southeast Missouri, Iron MO, Madison MO, Reynolds MO, Saint 
  Francois MO and Sainte Genevieve MO.

* Until 1 PM CDT this afternoon.

* Rain rates have temporarily diminished throughout the region, but 
  an additional .50 to 1 inch of rain will be possible through early 
  Thursday afternoon.

* Additional moderate rainfall may result in localized flooding of 
  low lying or poor drainage areas...and ultimately flooding on 
  smaller creeks and streams. Significant rises on larger streams 
  and rivers
  will also be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be alert for possible Flood 
Warnings. Those living in areas prone to flooding should be prepared 
to take action should flooding develop.

&&

$$

BRC
843 
WGUS63 KLSX 291520
FFALSX

Flood Watch
National Weather Service St Louis MO
1020 AM CDT Thu Oct 29 2020

ILZ079-MOZ074-075-084-085-099-291630-
/O.CAN.KLSX.FA.A.0003.000000T0000Z-201029T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph IL-Saint Francois MO-Sainte Genevieve MO-Iron MO-Madison
MO-Reynolds MO-
Including the cities of Farmington, Chester, and Sparta
1020 AM CDT Thu Oct 29 2020

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of southwest Illinois and southeast 
Missouri, including the following areas, in southwest Illinois, 
Randolph IL. In southeast Missouri, Iron MO, Madison MO, Reynolds 
MO, Saint Francois MO and Sainte Genevieve MO has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

GKS

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flood watch went out at Oct 28, 12:07 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 28, 12:07 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1207 PM CDT Wed Oct 28 2020

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 349 AM CDT Wed Oct 28 2020

The main focus for this period of the forecast is the potential for
heavy rainfall across the southern portion of the CWA.

Currently aloft, a low is positioned over the southwestern U.S.,
placing the CWA under west/northwest flow. This has allowed for
the baroclinic zone and weak frontogenesis to remain in place
over the CWA overnight and this morning, spawning occasional light
rain and drizzle. This activity will diminish through the morning
as frontogenesis weakens.

Our attention then turns to the aforementioned upper-level low as it
ejects into the Southern Plains and the Mississippi Valley. Ahead of
this low, low-level southerly flow will advect warmer air into our
CWA and bump afternoon highs into the 50s - something we haven't
experienced in several days. This low-level southerly flow will also
advect quite a bit of moisture into the Middle Mississippi Valley.
In response, rain chances will increase from south to north this
afternoon and evening ahead of the approaching surface low. The
heaviest rain will fall primarily along and south of I-44 in MO and
I-70 in IL through tonight into Thursday as the surface low passes
just south of the CWA into the Ohio Valley. Even though the low will
be to our east on Thursday, rain will continue along the deformation
zone through the day and into the evening primarily south of I-70.
Max PWAT values associated with this system seen in SPC HREF, NAEFS,
EPS guidance range from 1.5-2 inches across the southern portion of
the CWA - very anomalous for this time of year. The resulting
rainfall for the entire event will range from around an inch along I-
44 in MO and I-70 in IL, with amounts diminishing northward and
increasing to 2.5-3 inches across our southern and southeastern
counties. In these counties, guidance has the soil moisture in the
range of 40-70%. Given the duration over which this rain will fall
and that it is falling on sub-saturated soils, confidence in a flood
threat is not particularly high at the moment. However, isolated
flooding in low areas and on creeks and streams is possible and will
bear watching.

Elmore

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 349 AM CDT Wed Oct 28 2020

The main focus for this portion of the forecast period is
temperature trends.

Aloft, the shortwave will be departing the Middle Mississippi Valley
to the east, placing the region under northwest flow. Closer to the
surface, cold, dry air will advect into the CWA, keeping overnight
lows and highs on Friday below climatological norms. However, this
regime will be short lived, as broad, upper-level ridging develops
over the southern U.S. This in turn will shift low-level winds to
out of the south/southwest late Friday, which will usher in warmer
air and help raise temperatures on Saturday.

Our attention then turns to an upper-level trough that will quickly
dig southward across the central U.S. Saturday afternoon. This
trough's associated low will traverse southern Canada, but still
swing a cold front through the Middle Mississippi Valley. Model
soundings continue to have the lower atmosphere quite dry, and both
the EPS and GEFS are void of precipitation with this FROPA. Thus, I
have confidence the only notable weather with this front will be
winds shifting from southerly to northwesterly.

Behind the front, high pressure settles into the central U.S. Spread
among ensemble guidance is still high in regards to temperatures
associated with this airmass on Sunday and Monday. However, even
with the degree of spread, ensemble members are still on the cool
side of climatological norms, and CIPS Extended Analog Threat
Guidance shows temperatures below normal, building confidence in
such a cool outcome. Also noted in that guidance and in ensemble
guidance is the return of more seasonable temperatures at the end of
the period thanks to the previously mentioned surface high pushing
eastward and southerly low-level flow returning to the CWA.

Elmore

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1150 AM CDT Wed Oct 28 2020

A weak surface ridge extends from southern OH west into west
central MO. A surface low will develop over eastern AR tonight
moving northeastward into western KY early Thursday morning.
Light winds this afternoon will strengthen from a north-northeast
direction tonight. Rain will spread northward into the taf sites
late this afternoon and this evening. VFR cloud ceilings should
continue in UIN with MVFR cloud ceilings in COU and the St Louis
metro area. There may be a brief period of IFR ceilings late
tonight. The cloud ceiling should improve into the VFR category
Thursday morning in COU as the rain moves out.

SPECIFICS FOR KSTL: A weak surface ridge extends from southern OH
west into west central MO. A surface low will develop over
eastern AR tonight moving northeastward into western KY early
Thursday morning. Light winds this afternoon will strengthen from
a northeast direction tonight. Rain will spread northward into
STL late this afternoon and this evening. MVFR cloud ceilings will
continue with a brief period of IFR ceilings possible late
tonight. The cloud ceiling may improve into the VFR category
Thursday afternoon as the rain moves out.

GKS

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     55  43  50  35 /  20  90  70  10
Quincy          52  39  49  30 /   5  30  10   0
Columbia        50  40  48  30 /  30  80  30   5
Jefferson City  52  41  50  31 /  40  90  40   5
Salem           56  44  51  35 /  20 100  90  30
Farmington      54  43  49  32 /  70 100  80  30

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 28, 2:45 PM CDT, 16 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
245 PM CDT Wed Oct 28 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291945-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
245 PM CDT Wed Oct 28 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms across portions of southeastern
Missouri and southwestern Illinois. Locally heavy rainfall is also
possible across parts of southeast Missouri and southwest Illinois
and a Flood Watch is in effect for this area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rainfall is possible across parts of southeast
Missouri and southwest Illinois Thursday and a Flood Watch is in
effect for this area on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts in excess of an
inch or any flooding, if observed, to the National Weather Service.

GKS

Nearby

Flood Watches in Missouri, 2020Flood Watches in Illinois, 2020Every flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.